Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 65, NWS Charleston, WV

August 18, 2018Kanawha County, Putnam County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 18, 2018, 4:06 PM EDT for Kanawha County, Putnam County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 4:06 PM EDT (20:06 UTC)
Expired
Aug 18, 2018, 6:29 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Kanawha County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 17 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

188 
WGUS51 KRLX 182006
FFWRLX
WVC039-079-182300-
/O.NEW.KRLX.FF.W.0065.180818T2006Z-180818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
406 PM EDT SAT AUG 18 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Northwestern Kanawha County in central West Virginia...
  East central Putnam County in western West Virginia...

* Until 700 PM EDT.

* At 406 PM EDT, Doppler radar indicated heavy rain across the warned
  area. Up to two inches of rain have already fallen. Flash flooding
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Cross Lanes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3850 8168 3843 8168 3841 8173 3843 8178
      3851 8175

$$

08
1 follow-up statement
301 
WGUS71 KRLX 182229
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
629 PM EDT SAT AUG 18 2018

WVC039-079-182238-
/O.CAN.KRLX.FF.W.0065.000000T0000Z-180818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-Putnam WV-
629 PM EDT SAT AUG 18 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN KANAWHA AND EAST CENTRAL
PUTNAM COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3850 8168 3843 8168 3841 8173 3843 8178
      3851 8175

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:37 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 18, 2:37 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
237 PM EDT Sat Aug 18 2018

.SYNOPSIS...
A cold front and upper level trough cross tonight. Another
strong trough and front arrive Tuesday with showers and
storms...followed by drier and cooler weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 235 PM Saturday...

Widespread showers from an upper level short wave trough hit
central WV with efficient rainfall, where heavy rainfall had
already occurred over the past two days. This has lead to some
flooding. That rain had since moved out, but lines of showers
and thunderstorms formed ahead of a cold front approaching the
middle Ohio Valley this afternoon. These were also producing
heavy rainfall, potentially causing flooding in low FFG area of
northern WV, and back into the middle Ohio Valley, along with
central WV again.

As the cold front gets bogged down over the middle Ohio Valley
tonight, the setting sun is likely to be the first thing to
lower the thunderstorm threat. Areas of low clouds and fog are
likely to form in the wake of the rain tonight, and may take
much of Sunday morning to burn off. Otherwise, Sunday will be a
drier day as the front mixes through. A shower or thunderstorm
can still pop up in the mountains, and there will be a wave
close by to the south, Sunday afternoon.

Will lean toward higher side of guidance temperatures and dew
points, with temperatures sluggish to fall tonight as high dew
points pool west of the mountains, but Sunday featuring a
warmer afternoon given we can eradicate the morning low clouds
and fog quickly enough.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
As of 244 AM Saturday...

Cold front should be located just to the south of the forecast
area at the beginning of the period with high pressure building
in. As a result, expect POPs will gradually taper off from the
northwest with precipitation chances expected to be limited to
the mountains by sunrise on Monday.

A low pressure system will move from the plains states on Monday
with the front moving north as a warm front. Precipitation
chances should increase from the south as the front moves
northeast across the region.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 244 AM Saturday...

The low pressure system will move into the Great Lakes by
Tuesday morning and then continue northeast into eastern Canada
Tuesday night. As the low moves northeast, it will drag a cold
front southeast Tuesday into Tuesday night. Showers and storms
should increase Monday night with likely POPS anticipated along
and ahead of the front Tuesday into Tuesday night.

Precipitation chances will then decrease as drier high pressure
builds in. Current thinking is that precipitation chances
should be limited to the southern mountains by late Wednesday
with dry and cool weather expected Wednesday Night. High
Pressure should then remain in control through the remainder of
the period.

Expect below normal temperatures mid-week with a slow warm-up
by Friday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 235 PM Saturday...

Widespread showers over the central Appalachians this morning
have scattered out, but much low level moisture remains, and
numerous showers and thunderstorms have formed in two lines, one
across central and southern WV, and into eastern KY, the other
stretching from northern WV back across the Ohio River and on
through southeastern Ohio. Both lines were oriented roughly
northeast to southwest, and moving east. A cold front existed
not far behind the second line, and was also pushing east.

Because of the low level moisture in place, the showers and
thunderstorms were easily bringing visibility and even ceiling
values down to IFR. However, while wind gusts can occur with
the thunderstorms, the potential for strong wind gusts with the
thunderstorms was low.

The chance for thunderstorms will end with the passage of the
front, and setting of the sun. This yields a 00Z end time for
the threat, even as far northwest as PKB, where new storms could
still form.

In the wake of the rain, low clouds and dense fog are likely to
form tonight, and then take much of Sunday morning to mix
through. The cold front is likely to get bogged down in the
middle Ohio Valley tonight, and then finally mix through the
area during the day on Sunday, yielding VFR conditions for the
afternoon.

Light south to southwest surface flow this afternoon, a bit
gusty from the west to northwest in thunderstorms, will become
calm tonight, and then light north on Sunday. Light west to
southwest flow aloft this afternoon will become light west to
northwest tonight, and then light north to northwest on Sunday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Low to medium.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms this
afternoon into ths evening, and associated restrictions, could
vary. Formation tonight and dissipation Sunday morning, of low
clouds and fog, could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    M    M    H    H    H    H    H    H    M    L    L
HTS CONSISTENCY  M    M    H    H    H    H    H    H    H    M    M    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  L    M    M    M    H    H    H    H    M    M    L    L
PKB CONSISTENCY  M    M    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    M    M    H    H    H    H    H    M    M    M    L

AFTER 18Z SUNDAY...
IFR in fog possible overnight Sunday night into Monday morning,
and in showers and thunderstorms Tuesday into Tuesday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...26/TRM/MZ
NEAR TERM...TRM
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...TRM
Hazardous weather outlook, Aug 18, 2:17 AM EDT, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
217 AM EDT Sat Aug 18 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-190630-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
217 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Localized heavy rainfall from repeated showers and thunderstorms
over the same location could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

SPOTTER INFORMATION STATEMENT

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 18, 2:10 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
210 PM EDT SAT AUG 18 2018

OHZ075-076-WVZ009-181915-
Washington-Athens-Wood-
210 PM EDT SAT AUG 18 2018

...AN AREA OF SLOW MOVING SHOWERS AND STORMS WILL AFFECT
SOUTHWESTERN WASHINGTON...SOUTHEASTERN ATHENS AND NORTHWESTERN WOOD
COUNTIES...

At 208 PM EDT, radar indicated an area of slow moving showers and
storms was located along a line extending from Coolville to near
Parkersburg. The storms are nearly stationary and producing heavy
rainfall that is lingering over the same spots. Excessive runoff
from heavy rainfall will cause elevated levels on small creeks and
streams, and ponding of water on country roads and farmland along
the banks of creeks and streams. If this area continues to remain in
the area, a flash flood warning may be needed.

Locations impacted include...
Parkersburg, Belpre, Coolville, Vienna, Lubeck, Washington,
Mineralwells, North Hills, Blennerhassett, Davisville and Little
Hocking.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 169 and 179.
 Route 50 in West Virginia between mile markers 1 and 11.

LAT...LON 3919 8181 3917 8149 3933 8148 3931 8180
TIME...MOT...LOC 1808Z 337DEG 2KT 3923 8177 3923 8158

16
Local storm report, Aug 18, 2:38 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
238 PM EDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     FLASH FLOOD      LEEWOOD                 38.07N  81.45W
08/18/2018                   KANAWHA            WV   911 CALL CENTER

            CABIN CREEK ROAD AT TOMS FORK ROAD IS SHUT DOWN DUE TO
            HIGH WATER.

&&

EVENT NUMBER RLX1800283

RG
Special weather statement, Aug 18, 2:39 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
239 PM EDT SAT AUG 18 2018

WVZ014-015-181930-
Kanawha-Putnam-
239 PM EDT SAT AUG 18 2018

...AN AREA OF SLOW MOVING SHOWERS WILL AFFECT NORTHERN KANAWHA AND
EAST CENTRAL PUTNAM COUNTIES...

At 234 PM EDT, an area of slow moving showers was located across
northern Kanawha and extreme east central Putnam Counties. Light to
moderate rain is falling from these showers. Radar indicates that up
to an inch of rain has fallen in some spots over the past couple
hours. Excessive runoff from heavy rainfall will cause elevated
levels on small creeks and streams, and ponding of water on country
roads and farmland along the banks of creeks and streams. Do not
drive through flooded roadways. If these showers continue to linger
in the same area, a flash flood warning may be needed.

Locations impacted include...
Charleston, Nitro, Sissonville, Clendenin, Poca, Cross Lanes, Pinch
and Elkview.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 20.
 Interstate 77 in West Virginia between mile markers 104 and 115.
 Interstate 64 in West Virginia between mile markers 45 and 46.

LAT...LON 3855 8180 3852 8127 3848 8127 3847 8128
      3845 8128 3832 8129 3843 8183
TIME...MOT...LOC 1834Z 284DEG 5KT 3848 8171

16
Special weather statement, Aug 18, 3:09 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
309 PM EDT SAT AUG 18 2018

WVZ006-007-014-182000-
Mason-Cabell-Putnam-
309 PM EDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MASON...
NORTHEASTERN CABELL AND NORTHERN PUTNAM COUNTIES...

At 308 PM EDT, a strong thunderstorm was located near Buffalo, or 11
miles northwest of Winfield, moving southeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Winfield, Hurricane, Milton, Eleanor, Buffalo, Culloden, Teays
Valley, Bancroft and Fraziers Bottom.

This includes Interstate 64 in West Virginia between mile markers 27
and 40.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3869 8217 3874 8204 3851 8175 3837 8213
TIME...MOT...LOC 1908Z 328DEG 9KT 3863 8204

08
Special weather statement, Aug 18, 3:39 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
339 PM EDT SAT AUG 18 2018

KYZ101>103-105-OHZ087-WVZ005-182045-
Boyd-Greenup-Carter-Lawrence-Lawrence-Wayne-
339 PM EDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT BOYD...GREENUP...NORTHWESTERN
LAWRENCE...CARTER...SOUTHWESTERN LAWRENCE AND NORTHWESTERN WAYNE
COUNTIES...

At 338 PM EDT, a strong thunderstorm was located near Gesling, or 7
miles northeast of Carter Caves State Park, moving southeast at 15
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Ashland, Ironton, Grayson, Louisa, Coal Grove, Olive Hill,
Cannonsburg, Grayson Lake State Park, Yatesville Lake State Park,
Carter Caves State Park, Kenova, Catlettsburg, Greenup, Fort Gay,
Coalton, Denton, Burnaugh, Gesling, Greenbo Lake and Oldtown.

This includes Interstate 64 in Kentucky between mile markers 158 and
191.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3849 8319 3861 8285 3857 8282 3860 8274
      3864 8275 3817 8243 3801 8301 3804 8300
      3805 8296 3812 8289 3817 8292 3817 8298
      3820 8301 3820 8304 3818 8305 3823 8309
      3827 8318 3825 8319
TIME...MOT...LOC 1938Z 334DEG 12KT 3847 8306

08
Special weather statement, Aug 18, 3:43 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
343 PM EDT SAT AUG 18 2018

WVZ014-015-182030-
Kanawha-Putnam-
343 PM EDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KANAWHA AND PUTNAM
COUNTIES...

At 341 PM EDT, a strong thunderstorm was located over Winfield,
moving southeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Nitro, Winfield, St. Albans, Hurricane, Sissonville, Eleanor,
Buffalo, Poca, Cross Lanes, Teays Valley, Bancroft and Fraziers
Bottom.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 111 and 113.
 Interstate 64 in West Virginia between mile markers 36 and 48.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3864 8200 3866 8196 3866 8195 3849 8160
      3834 8193 3857 8206
TIME...MOT...LOC 1941Z 334DEG 12KT 3851 8184

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:29 PM EDTSpecial Weather StatementRLXClay46 min
Aug 17, 8:39 PM EDTSpecial Weather StatementRLXBoone36 min
Aug 17, 9:10 PM EDTSpecial Weather StatementRLXNicholas50 min
Aug 18, 11:32 AM EDTSpecial Weather StatementRLXBoone, Logan, Mingo58 min
Aug 18, 12:52 PM EDTFlash Flood WarningRLXDoddridge, Ritchie3 hr
Aug 18, 1:26 PM EDTFlash Flood WarningRLXBoone, Fayette, Kanawha6 hr
Aug 18, 1:38 PM EDTSpecial Weather StatementRLXWayne52 min
Aug 18, 2:10 PM EDTSpecial Weather StatementRLXWood65 min
Aug 18, 2:39 PM EDTSpecial Weather StatementRLXKanawha51 min
Aug 18, 3:09 PM EDTSpecial Weather StatementRLXPutnam51 min
Aug 18, 3:43 PM EDTSpecial Weather StatementRLXPutnam47 min
Aug 18, 4:18 PM EDTFlash Flood WarningRLXBoone, Lincoln, Logan, Mingo, Wayne2 hr
Aug 18, 4:47 PM EDTSpecial Weather StatementRLXWayne58 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.